Colorado, 2021

Damaging Wind in Colorado, July 13, 2021

July 13, 2021 · NWS BOU · 1 event in 1 county or zone

More than 30 people had to be rescued from Lake Dillon following a microburst, which produced wind gusts as strong as 55 mph. Paddlers were completely overwhelmed by the sudden and strong wind gusts which flipped them off their boards and kayaks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

More than 30 people had to be rescued from Lake Dillon following a microburst, which produced wind gusts as strong as 55 mph. Paddlers were completely overwhelmed by the sudden and strong wind gusts which flipped them off their boards and kayaks. Fortunately, Colorado Parks and Wildlife along with the Summit County Sheriff’s Office were already on the water for recovery training. They quickly picked up stranded boaters from the water and nearby islands, and towed beached boats back to the docks. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 2:02 PM MST, 58 minutes earlier.

Area forecast discussion, Jul 13, 2:02 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
302 PM MDT Tue Jul 13 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 239 PM MDT Tue Jul 13 2021

Some mid to upper level cloudiness really slowed down heating
late in the day and early in the afternoon, after some cool
outflow from early convection to our north already cut it off
quite a bit in the morning. It looks like highs on the plains will
be in the mid 80s to about 90 and with a bit more low level
moisture than expected. Storms the rest of this afternoon and
evening should still be pretty high based and produce mostly gusty
winds with light precipitation. Current convection over the Front
Range should come east over the plains this evening, with an
isolated threat of severe gusts.

The same cloudiness that cut off heating during the day should
help insulate the overnight low, so I kept it close to the current
forecast. Expect further cooling tomorrow behind a front early in
the day as a shortwave moves from the northern Rockies to the
Dakotas. Low level moisture should increase more significantly
behind this front, leading to greater coverage and intensity of
showers and storms and a slightly greater threat of severe storms,
especially near the Wyoming border where there will be better
instability and shear. More westerly flow aloft should mean less
advection of smoke to us from the fires in the northwestern
states, leading to lower smoke concentrations at least briefly
tomorrow evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 239 PM MDT Tue Jul 13 2021

The upper level pattern over Colorado will feature weak
northwesterly flow Thursday through Saturday. There will be weak
lee cyclogenesis each day allowing surface winds to generally be
upslope on each side of the Front Range mountains. Each day should
feature enough instability due to heating to generate isolated
showers and storms mainly focused along the Front Range mountains
and foothills. These showers and storms will not be very strong
but could produce very brief heavy rain and gusty winds. Thursday
will see highs in the mid to upper 80s across the plains with a
return to the 90s possible on Friday and Saturday.

From Sunday into next week, a strong ridge will develop over the
Four Corners region and move northward toward northern Wyoming. This
will turn mid to upper level winds more northerly/northeasterly
with relatively warm air aloft. Meanwhile, a surface high
pressure system will develop over the Northern Plains turning low
level flow easterly across our forecast area. This pattern is one
that will bring near normal high temperatures to the area with
showers and storms favoring the mountains and Palmer Divide each
afternoon/evening. Across much of the I-25 corridor and eastern
plains, the warm air aloft associated with the strong ridge and
the relatively cool air in the low levels due to the easterly flow
will keep conditions capped with most days staying dry. There
doesn't appear to be many hazards during this period as
temperatures will be near normal, storms won't be strong enough to
become severe or produce much flooding, and winds won't be strong
enough for elevated fire danger.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 239 PM MDT Tue Jul 13 2021

Expect VFR conditions through the TAF period. Smoke will reduce
slant range visibility through the evening, then afternoon and
evening precipitation as well as a more westerly flow aloft should
lead to lower overall smoke concentrations tomorrow. Scattered
storms and showers are expected to come off the high terrain this
afternoon and bring erratic gusty winds, light precipitation and
limited lightning. Some storms are expected to be in the vicinity
of the terminals, most likely between 21Z and 02Z. Peak wind gusts
around 40-45 knots will be possible from these high based storms.
We have kept to VCTS in the TAF with a TEMPO for thunder and
variable gusts. Once outflow from convection this evening
dissipates expect drainage winds. Wednesday morning, a cool front
should push through the area with breezy northerly then
northeasterly winds. Greater coverage and intensity of showers and
storms can be expected tomorrow afternoon and evening, with more
gusty winds and greater precipitation. I have include another VCTS
group for now.

&&

.HYDROLOGY...
Issued at 239 PM MDT Tue Jul 13 2021

This evening, a few stronger storms may be capable of enough
precipitation for a limited flash flood threat for the burn areas
but most of these high based storms should produce only light
precipitation.

Better moisture Wednesday will mean greater shower and storm
coverage with more significant precipitation. Upslope flow into
the Front Range should further enhance storms in the area. This
will mean an elevated flash flood threat for burn areas east of
the Continental Divide, namely, Cameron Peak and Calwood.
Elsewhere, expect a limited threat.

The majority of days from Thursday through next Tuesday will see
a limited threat for flash flooding over the burn areas. Isolated
showers and storms will develop most afternoons but they won't be
very strong. Brief heavy rain and minor flooding could be a
possibility but the lack of instability will keep the threat for
significant flooding low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EJD
LONG TERM...Danielson
AVIATION...EJD
HYDROLOGY...EJD/Danielson
Hazardous weather outlook, Jul 13, 9:58 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MDT Tue Jul 13 2021

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Some isolated storms around and east of the Palmer Divide this
morning have brought a little lightning, breezy winds and light
precipitation. Scattered showers and thunderstorms will develop by
this afternoon, with the main threat being strong and gusty
outflow winds to around 50 mph. A couple spots may see a brief
gusts reaching severe criteria of 60 mph. Recent burn areas will
only have a limited risk of any flooding, as even the stronger
storms today should produce only up to about half an inch of
rain. The main threat of strong, gusty winds will shift to the
eastern plains this evening. Smoke from the wildfires around the
western states will remain over the region through tonight, but
some thinning may occur this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture will increase Wednesday, which will mean greater
coverage and intensity of showers and storms. An elevated threat
of flash flooding is expected for the Cameron Peak and Calwood
burn areas, and a few isolated strong storms may bring small hail
and strong outflow winds as primary hazards.

Thursday and Friday should see gradually warmer and drier
conditions with lower precipitation chances and a more limited
threat of burn area flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 13, 11:53 AM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Denver CO
1253 PM MDT Tue Jul 13 2021

COZ033-131930-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1253 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 130
PM MDT...

At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pingree Park, or 28 miles west of Fort Collins, moving east at 10
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Pennock Pass and Pingree Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4055 10548 4056 10547 4054 10542 4052 10543
      4049 10541 4051 10548 4049 10548 4050 10551
      4049 10552 4048 10550 4046 10550 4045 10563
      4058 10565 4058 10559 4055 10556 4055 10555
      4059 10552 4059 10550
TIME...MOT...LOC 1853Z 265DEG 9KT 4052 10560

RPK
Special weather statement, Jul 13, 2:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT Tue Jul 13 2021

COZ044>046-049-132230-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
357 PM MDT Tue Jul 13 2021

...Brief Landspout Tornadoes Possible...

At 354 PM MDT, conditions are becoming favorable for the development
of a few weak landspout tornadoes, from southern Morgan county
across eastern portions of Adams and Arapahoe counties into
northeast Elbert county. At this time it is unknown which if any
storm would produce a landspout. Any landspouts which develop are
expected to pose a limited threat.

Locations impacted include...
Deer Trail, Shamrock, Adena, Agate, Cottonwood Valley, Twelve-Mile
Corner and Adena School.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4018 10357 3936 10374 3939 10410 4019 10386

RPK

The radar

The Denver radar (KFTG), 130 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summit

When
July 13, 3:00 PM MST
Where
Summit County, Dillon
Measured
48 kt (55 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.620, -106.050

Sudden microburst winds knocked 30 people off their paddle boards and kayaks in Lake Dillon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971687.